Breast cancer patients may face an increased risk of depression as a result of treatment that disrupts their bodies' supplies of estrogen, according to the results of a pilot study conducted at Massachusetts General Hospital, Boston.
"Dysphoria, insomnia, and hot flashes were almost universal in women whose breast cancer treatment induced estrogen deficiency," says Donna B. Greenberg, M.D., one of the authors of the study. "The rather abrupt change in estrogen adds to other adverse side effects of adjuvant chemotherapy and presents another difficulty for these patients."
The researchers, led by Laura Sheingold Duffy, M.D., selected 21 breast cancer patients likely to develop estrogen deficiency. The scientists conducted interviews regularly for an average of 18 months after beginning treatment with chemotherapy and/or tamoxifen. Eight women (38 percent) developed major depression, most in the first six months of treatment.
The patients included 15 women who had not yet experienced menopause at the time of diagnosis, 14 of whom showed signs of estrogen deficiency, developing hot flashes or no longer menstruating. Four of these patients became depressed.
Among the six post-menopausal women, four became depressed, and of these two had stopped taking estrogen replacement therapy at the time of diagnosis.
Three of the eight patients with depression recovered fully after treatment with antidepressant medication; one treated with a low dose of antidepresseant medication improved partially. One improved with psychotherapy and two with no treatment. One patient's depression did not improve over the 11 months she was followed, but she did choose not to seek treatment for depression.
"Major depressive disorder, once identified, may be responsive to therapeutic
psychopharmacologic treatment, despite the lack of estrogen," Greenberg says.
"Even in those patients who did not develop major depressive disorder, the
clinician's attention to and clar
Contact: Donna B. Greenberg, M.D.
Center for the Advancement of Health